Adverse Drug Events With Anti TB Therapy

Authors: Kavitha Saravu, MD, DNB, DTM&H; Madhukar Pai, MD, PhD
Number of pages: 6
Download (pdf, 132kb)


Overview: The success of tuberculosis treatment rests on multidrug antituberculosis therapy at least for six months. During the prolonged course of therapy, patients and providers may confront many adverse drug events (ADE). While minor ADE are common, some are rare and potentially life threatening. Hence it becomes obligatory for the providers to anticipate ADE during therapy, and take necessary measures when ADE occur. The common adverse events are mild elevation of liver enzymes, skin rash, gastrointestinal intolerance, neuropathy and arthralgia and can be managed symptomatically without discontinuation of the offending drugs. Serious adverse events are severe hepatitis, Steven Johnson syndrome, immune thrombocytopenia, agranulocytosis, hemolysis, renal failure, optic neuritis and ototoxicity. These warrant immediate stoppage of drugs and in some cases contraindicate re-challenge. Single most important factor to prevent adverse patient outcomes in terms of severe/chronic disease or fatality is prompt recognition of ADE, discontinuation of the probable drug/s with appropriate evaluation and management. Patients must be educated about symptoms of adverse events and asked to report them promptly. Prevention of monotherapy during the management of ADE is critical to prevent emergence of drug resistant TB.

View and download slides

Test your knowledge for this section

Adverse Drug Events With Anti TB Therapy

Discuss or ask a question